MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0208
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the intercostal arteries using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician implanted six smart coils in the target vessel and flushed the microcatheter after each implantation.When advancing the next smart coil, the smart coil became stuck at the mid-shaft of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using seven new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the device is forcefully advanced against resistance, damages such as offset coil winds may occur.During functional testing, the smart coil was unable to advance through its introducer sheath due to the offset coil winds on the embolization coil and functional testing could not be continued.Evaluation of the returned non-penumbra microcatheter revealed ovalization on its distal shaft.During functional testing, a demonstration smart coil was able to advance through the returned non-penumbra microcatheter with resistance due to the distal ovalization.The root cause of this damage could not be determined; however, this damage may have contributed to the resistance during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11290485
Report Number3005168196-2021-00235
Device Sequence Number3483702
Product Code HCG
UDI-Device Identifier00814548015552
UDI-Public00814548015552
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/12/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/08/2024
Device Model Number400SMTXSFT0208
Device Catalogue Number400SMTXSFT0208
Device Lot NumberF90892
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer02/09/2021
Initial Report FDA Received Date02/07/2021
Supplement Report FDA Received Date03/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age4 YR
Date Report Sent to FDA01/01/2005